Maryland, 2025

Damaging Winds and Lightning Strikes in Maryland, July 8, 2025

July 8, 2025 · NWS PHI · 12 events in 4 counties and zones

A cold front slowly moved into Maryland, with showers and thunderstorms developing in a very unstable and tropical airmass. Strong to severe thunderstorms developed, producing damaging wind gusts and large hail across portions of the Eastern Shore of Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front slowly moved into Maryland, with showers and thunderstorms developing in a very unstable and tropical airmass. Strong to severe thunderstorms developed, producing damaging wind gusts and large hail across portions of the Eastern Shore of Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 2:55 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 8, 2:55 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
355 PM EDT Tue Jul 8 2025

.SYNOPSIS...
A slow moving frontal boundary will push southward into the
area tonight and then waffle across the Mid-Atlantic through late
week as additional disturbances move through. Bermuda high
pressure will be in place through the weekend, eventually
breaking down for the start of the new work week. Several
disturbances will pass through over the weekend as well.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A Severe Thunderstorm Watch remains in effect for the entire
area until 9 PM this evening. The Flood Watch remains unchanged
through 10 PM this evening and the Heat Advisory remains
unchanged through 8 PM this evening.

The unsettled, active, and tropical weather pattern will continue
through Wednesday due to a slow-moving front which will work its way
toward the area but won't cross fully through the area until Friday.

This boundary is acting as the main trigger for convection this
afternoon in both the severe and hydro departments. Latest radar and
satellite imagery depict a broken line of thunderstorms over Central
Pennsylvania down into Maryland and northern Virginia. As the
atmosphere continues to destabilize this afternoon, anticipation is
for this line to congeal and strengthen as cold pool consolidation
should occur as the line of storms tracks east into the area. Timing
of storms looks be from now until 8-9 PM tonight from west to east.
The primary threat will be damaging wind gusts up to 70 mph as steep
low-level lapse rates are present in addition to moisture loaded
downdrafts. For this reason, SPC has maintained a SLIGHT risk for
severe weather today for our entire area. There also remains a hydro
threat as PWATs remain high and tall, skinny CAPE profiles are
present in soundings. Any storm will be capable of producing
efficient rainfall rates causing locally heavy rainfall. Thus, WPC
has kept the SLIGHT risk for the entire area this afternoon as well.
The line of storms will push south and east through the urban
corridor around rush hour and towards/off the coast by the evening
hours. Convection largely should be winding down by midnight,
however a few residual showers may remain around the area,
especially toward the coast. Skies tonight will remain mostly
cloudy, keeping temperatures to remain very mild overnight in the
upper 60s to mid 70s.

Wednesday will virtually be a rinse and repeat kind of day in terms
of the overall forecast, except the frontal boundary will have made
its way closer to the area, suppressing the overall threat of
convection a bit further south. Expecting partly cloudy skies in the
morning to give way to mostly cloudy skies come the afternoon. With
the tropical and deep moisture airmass persisting, in addition to
the nearby frontal boundary, yet another round of showers and
thunderstorms will develop mid-late afternoon on Wednesday. Greatest
threat will be from Philadelphia on south, where better atmospheric
parameters overlap with one another, so SPC has introduced a SLIGHT
risk in those areas, with a MARGINAL risk remaining elsewhere.
Similarly, WPC has kept a SLIGHT risk for excessive rainfall for
most of the area on Wednesday as little change in the overall
atmospheric environment is expected. Have considered extending the
current Flood Watch through Wednesday night, but due to there being
a large gap in between potential heavy rain periods, will have
future shifts consider another Flood Watch tonight. All in all
another muggy and humid day is expected. Temperatures will be a few
degrees cooler due to more cloud cover compared to today where heat
indicies will largely remain in the 90s for the majority of the
area. Looks like we'll fall short of needing any heat headlines
though.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A warm and humid airmass will be over the Northeast and Mid-
Atlantic for the Short Term period. Surface dew points will be
in the low to mid 70s, along with highs generally in the mid
80s. This will yield heat index values in the low to mid 90s.
These high dew points will also keep low temperatures at night
quite warm, and lows will generally be in the lower 70s.

Unsettled weather will remain on tap as a frontal boundary will
hover over the area. Abundant low level moisture will be in
place given those high dew points, and PWATs will be up to and
in excess of 2 inches. Lingering showers and thunderstorms
Wednesday evening will be capable of locally heavy rain and
flash flooding. With SB CAPE values up to 1500 J/kg and 30 to 35
kt of 0-6 km Bulk Shear, cannot rule out damaging winds from
thunderstorms.

Another round of showers and thunderstorms will impact the area
Thursday afternoon and evening as shortwave energy approaches
from the west and passes through the region. Given how warm and
humid conditions will be, locally heavy rain and damaging wind
gusts are possible once again. This pattern continues on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Fairly typical summertime pattern on tap for the Long Term
period with warm and humid conditions. Surface dew points will
generally be in the mid 70s or so from Friday night through
around Sunday, and then dew points look to come down a bit for
the start of the new work week, generally in the upper 60s to
low 70s. It is also possible that during the peak heating of the
day that dew points drop by a few degrees due to mixing. Highs
will generally be in the mid to upper 80s, possibly around 90 in
some spots. This will give way to max heat index values in the
low to mid 90s.

A series of disturbances will pass through the region from time
to time, but confidence in timing and placement is low. Will
generally follow the NBM and go with 30 to 50 percent PoPs for
most of this time, though the NBM is indicating 60 percent PoPs
for the southern Poconos, Lehigh Valley, and Berks county on
Sunday due to a stronger system possibly approaching then.
Important to note that any showers and thunderstorms will mostly
be in the afternoon and evening hours, and there are not many
factors indicating precipitation would be widespread and
organized at this time.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of Today...Primarily VFR for the rest of the afternoon.
Scattered thunderstorms move into the area after 20Z, so have TEMPO
group at all terminals. VSBY/CIGs restrictions possible in
thunderstorms with locally gusty winds. Southwest winds around 5-10
kt with gusts up to 15 kt. Moderate confidence.

Tonight...VFR expected with MVFR ceilings possible after 06Z as some
stratus develops, however confidence is low, and generally have SCT
ceilings below 3000 ft to cover this potential. Showers and
thunderstorms will wane into the evening hours and taper off by
midnight. Southwest winds around 3-5 kt. Moderate-low confidence.

Wednesday...Primarily VFR with another round of showers and
thunderstorms developing by mid-late afternoon. Any showers and
storms may cause localized areas of VSBY/CIG restrictions.
Southwest winds around 5-10 kt. Moderate confidence.

Outlook...

Wednesday night through Sunday...Overall, VFR conditions.
However, afternoon and evening SHRA/TSRA may result in brief
sub-VFR conditions if a given storm passes over a terminal. Sub-
VFR conditions possible at night due to fog and low clouds, but
confidence low on timing and placement.

&&

.MARINE...
No marine headlines are in effect through Wednesday. South-southwest
winds around 10-20 kt this afternoon, diminish to around 5-10 kt
tonight, before increasing again on Wednesday to around 10-15 kt.
Seas of 3-4 feet. Showers and thunderstorms expected later this
afternoon into this evening, where localized wind gusts in excess of
34 kt are possible. Another round of thunderstorms expected on
Wednesday afternoon.

Outlook...

Wednesday night through Sunday...Sub-SCA conditions for this
period. Afternoon and evening showers and thunderstorms possible
each day. VSBY restrictions possible from time to time,
especially at night.

Rip Currents...

For today, winds shift southwesterly becoming more alongshore
flow around 5-10 mph in the morning increasing to 10-15mph in
the afternoon. Breaking wave heights should be in the 2-4 foot
range depending on beach orientation with a primary SE swell
increasing to 4 feet at a 6-8 second period. Given the tides
will be around low tide in the morning with the increase in
swell, will maintain a HIGH risk for rip currents for the
easterly facing beaches and MODERATE elsewhere.

For Wednesday, similar conditions are expected except we will
confine the HIGH risk of rip currents to the beaches in Atlantic
and Cape May Counties in NJ with a MODERATE risk elsewhere.

Rip currents occur often in the vicinities of jetties and piers and
the speed of the currents are generally maximized at low tides.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
A Flood Watch for flash flooding remains in effect until midnight.
This is a result of widespread showers/storms expected to overspread
portions of the area capable of producing rainfall rates in excess
of 2 inches per hour. If storms train over any one area for a period
of time, this could result in localized rainfall totals of 3+
inches. Main stem river flooding is not anticipated but flash
flooding of smaller streams/creeks and areas of poor drainage will
be possible. Please heed any road closures and law enforcement
instructions in case of flooding.

Another round of showers and thunderstorms are expected on Wednesday
afternoon and evening. Further flood watches are likely to be needed
at a later time to cover this potential.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-
     101>106.
     Flood Watch until midnight EDT tonight for PAZ060>062-070-071-
     101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ008>010-
     012>023-027.
     Flood Watch until midnight EDT tonight for NJZ001-007>010-
     012>027.
     High Risk for Rip Currents until 8 PM EDT this evening for
     NJZ024>026.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>003.
     Flood Watch until midnight EDT tonight for DEZ001>004.
MD...Heat Advisory until 8 PM EDT this evening for MDZ012-015-019-
     020.
     Flood Watch until midnight EDT tonight for MDZ012-015-019-020.
MARINE...None.

&&

SYNOPSIS...MPS
NEAR TERM...DeSilva
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...DeSilva/MPS
MARINE...DeSilva/MPS
HYDROLOGY...PHI
Hazardous weather outlook, Jul 8, 2:49 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
349 PM EDT Tue Jul 8 2025

MDZ012-015-019-020-092000-
Kent MD-Queen Annes-Talbot-Caroline-
349 PM EDT Tue Jul 8 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are expected this week.
A slight risk and a marginal risk for severe weather is outlooked
for Wednesday and Thursday, respectively. Any shower or thunderstorm
will be capable of producing heavy rainfall through the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 8, 4:25 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
525 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tstm Wnd Dmg     Douglassville           40.26N 75.73W
07/08/2025                   Berks              PA   Fire Dept/Rescue

            Tree down on a residence. Time estimated
            from radar.

&&

ZC
Local storm report, Jul 8, 4:32 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
532 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             New Hanover Twp         40.31N 75.56W
07/08/2025  E0.70 Inch       Montgomery         PA   Public

            Dime-size hail report relayed on social
            media.

&&

ZC
Local storm report, Jul 8, 4:34 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
534 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Flash Flood      Coatesville             39.98N 75.82W
07/08/2025                   Chester            PA   Fire Dept/Rescue

            Water rescue on Merchant St.

&&
Local storm report, Jul 8, 4:36 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
536 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Rain             Atglen                  39.95N 75.97W
07/08/2025  M1.56 Inch       Chester            PA   Mesonet

            1.56 inches per hour from DEOS.

&&
Local storm report, Jul 8, 4:39 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
539 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Flash Flood      Birdsboro               40.27N 75.81W
07/08/2025                   Berks              PA   Public

            Water rushing over roadway on Jackson St.

&&
Local storm report, Jul 8, 4:54 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
554 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Dmg     Norristown              40.12N 75.33W
07/08/2025                   Montgomery         PA   Public

            Large tree down blocking roadway at the
            corner of Hillcrest Ave and Evergreen Rd.
            Time estimated from radar.

&&

ZC

The radar

The Dover AFB radar (KDOX), 77 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 8, 4:54 PM EST
Where
Kent County, 0.87 mi NW of Rock Hall
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.140, -76.240

Widespread downed trees and wires around Rock Hall, MD. Time estimated by radar.

Thunderstorm Wind, Kent

When
July 8, 5:00 PM EST
Where
Kent County, Fairlee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.220, -76.170

Several reports of trees and powerlines down near Fairlee. Time estimated.

Thunderstorm Wind, Kent

When
July 8, 5:00 PM EST
Where
Kent County, 0.87 mi SE of Butlertown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.270, -76.090

Numerous trees and wires down in the Worton area. Time estimated by radar.

Lightning, Kent

When
July 8, 5:13 PM EST
Where
Kent County, 0.69 mi N of Kennedyville
Property damage
$10,000
Reported by
State Official
Coordinates
39.310, -76.000

Report of damage to a home following a lightning strike in Kennedyville along Augustine Herman Highway. Time estimated.

Thunderstorm Wind, Queen Anne'S

When
July 8, 5:17 PM EST
Where
Queen Anne'S County, 3.82 mi WSW of Mc Ginnis
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
39.190, -76.010

Personal Weather Station KMDCHEST61 gusted to 70.2 mph. Time given in report.

Thunderstorm Wind, Queen Anne'S

When
July 8, 5:30 PM EST
Where
Queen Anne'S County, 1.28 mi WSW of Narrows
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -76.200

Downed tree on Prospect Bay Dr. W and Gold Cart Dr. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
July 8, 5:30 PM EST
Where
Queen Anne'S County, 0.88 mi NE of Grasonville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.960, -76.210

Trees down around Grasonville. Time estimated by radar.

Thunderstorm Wind, Queen Anne'S

When
July 8, 5:30 PM EST
Where
Queen Anne'S County, Centreville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -76.070

Trees and wires down across the roadway at Price Station Rd and Cox Sawmill Rd. Time estimated from radar.

Thunderstorm Wind, Talbot

When
July 8, 5:45 PM EST
Where
Talbot County, 0.69 mi N of St Michaels
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.790, -76.220

Several trees and wires down around Saint Michaels. Time estimated by radar.

Thunderstorm Wind, Talbot

When
July 8, 5:48 PM EST
Where
Talbot County, 0.69 mi S of Newcomb
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.740, -76.180

Several trees and power lines down around the Royal Oak area. Time estimated by radar.

Thunderstorm Wind, Caroline

When
July 8, 5:54 PM EST
Where
Caroline County, 1.48 mi SSW of Ridgeley Pelican Arp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -75.880

Report of a roof collapse of a building near Ridgley. Time estimated from radar.

Lightning, Talbot

When
July 8, 6:30 PM EST
Where
Talbot County, Bruceville
Property damage
$10,000
Reported by
State Official
Coordinates
38.670, -75.980

Structure fire at a church building near the intersection of Bruceville Rd and Windy Hill Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284903, 1284904, 1284905, 1284906, 1284907, 1284908, 1284909, 1284910, 1284911, 1284912, 1284913, 1284914.